Updated: Apr 3, 2020
One goal for the New Year is to educate youth about the dangers of vaping
If it was makeup or shampoo it would be pulled from the shelf tomorrow.
Vaping involves using a device, “e-cigarettes” also known as vape pens, mods, or tanks these devices heat up a small amount of liquid, turning it into a vapour that can be inhaled. Most vape liquids also called e-juice or e-liquid and sold in cartridges, pods, or custom containers contain substances such as propylene glycol and glycerol as base ingredients that create the vapour.
Besides those base ingredients, many of the more popular vaping devices contain nicotine and artificial flavours. Researchers who have analyzed commercial vaping liquid samples have also detected potentially harmful acetals that form when flavouring chemicals mix with the base ingredients. The Centers for Disease Control and Prevention and state agencies have reported 2,291 lung injury cases and 48 deaths linked to vaping.
EVALI is the name given by the Centre for Disease Control and Prevention (CDC) to the dangerous, newly identified lung disease linked to vaping. The name EVALI is an acronym that stands for E-cigarette or Vaping product use-Associated Lung Injury.The outbreak of vaping-associated lung injuries this summer and fall can officially be attributed to vitamin E acetate a harmful chemical added to the vaping products containing THC. This has been confirmed by the Centre for Disease Control.Anne Schuchat, principal deputy director of the CDC says “The very large increase in cases is attributable to what was happening in this past year in the supply, with vitamin E acetate diluting or tainting THC products,”
For example, in one state, THC-containing products from 2018 did not contain vitamin E acetate, but products from 2019 did.Vitamin E acetate is a safe dietary supplement and ingredient in topical lotions and creams, but when it’s inhaled, it may interfere with proper lung function. Heating the chemical in a vaporizer can also cause it to break down into a compound called ketene, which can irritate the lungs. More studies are underway to figure out how vitamin E acetate might cause the type of damage seen in EVALI patients.Schucha stressed, though, that there may be more than one chemical causing these injuries. Not every patient with EVALI reported using THC-containing products, and not every tested product associated with an injury contained vitamin E acetate.
“This does not mean there are not other substances in e-cigarettes or vaping products that have or are capable of causing lung injury,” she said at a press conference.
Because there are also other associated health risks with e-cigarettes, both agencies, CDC and Food and Drug Administration (FDA) emphasize that vaping products should never be used by youth or women who are pregnant.